Hail, Brunswick
- When
- July 18, 1:52 PM EST
- Where
- Brunswick County, 1.77 mi NW of Freeman
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.770, -77.700
Quarter size hail was reported.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of south central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of south central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 18, 12:36 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
136 PM EDT Thu Jul 18 2024
.SYNOPSIS...
Showers and storms continue today as a cold front slowly pushes
through the area. Showers diminish tonight as the front moves
south, then focus mainly over southern Virginia and North
Carolina Friday. The front lifts back north, bringing unsettled
conditions back to most of the area on Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM EDT Thursday...
Key Messages:
- Additional heavy rainfall likely today across south-central/SE
VA & NE NC where a Flood Watch is in effect until Midnight.
- Severe Thunderstorm Watch in effect until 9 PM for SE VA and
NE NC.
9AM Update:
Decided to add a few more of our SW counties to the Flood Watch
today (Mecklenburg/Brunswick/Greensville and Northampton NC)
based on rainfall reports from last night of 1-3" and locally
over 4" in SW Mecklenburg County around Clarksville. In
addition, streamflows have seen a modest rise in this area.
These conditions combined with the potential for more heavy rain
this afternoon warrant the expansion of the Flood Watch.
Previous discussion below...
The latest analysis indicates an upper level trough over
Ontario/Quebec, with a shortwave pushing east towards the St
Lawrence Valley. At the sfc, a cold front extends SW from low
pressure across Quebec, to near the western slope of the
Appalachians. Warm and very humid locally with just a few
showers over the SE. Heavier rain from a few hrs ago has pushed
offshore, but given PWATs still ~2.4" across the SE in advance
of the front, have decided to issue a Flood Watch for far SE VA
(including southside Hampton Roads and all of NE NC). This is
approximately co-located with the latest 00Z/18 HREF PMMs 50%
contour for 3"/3hr (a small are with a 70% contour is still in
place over mainly the center of our NE NC zones). There is a
Marginal ERO for most of the remainder of the forecast area, but
expect showers to diminish in coverage and intensity later in
the aftn in these areas as drier air moves in from the NW.
Will also need to watch the severe weather potential this aftn
afternoon with a few of the CAMs being quite aggressive. There
will again be plenty of instability tomorrow, with ~2000 to 3000
J/kg of MLCAPE in place across the region despite the clouds.
We will also have slightly more effective shear over the area
compared to today, with 25-30 kt. The primary hazard continues
to be damaging wind gusts, with the hail threat remaining
limited due to weak mid- level lapse rates (though SPC does show
a 5% prob for hail). If we can fully destabilize, as some of
the CAMs have been showing, there is the potential for a
corridor of greater damaging wind potential. For now, SPC has
the far southern portion of VA and NE NC in a Slight risk and a
Marginal to up into central VA including metro RIC.
The front pushes just south of the local area tonight into
Friday, with the highest rain chances confined to the southern
areas. With some clearing and drier air/lower dew pts, lows Thu
night drop into the low-mid 60s NW, with lower 70s SE (where its
stays humid with more clouds).
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 415 AM EDT Thursday...
Key Messages:
- Scattered showers/storms south on Fri, but mainly dry north.
-Showers/storm chances increase Saturday as the front lifts back
north.
Drying out for the northern half of the area Friday, with only
scattered shower and storm chances by Friday afternoon (over the
south). Partly sunny N and mostly cloudy S with high
temperatures mainly in the low-mid 80s (more comfortable N and
central where dew pts will be in the 60s).
The upper trough moving into New England looks to flatten out later
Friday while the area of high pressure off the Southeast coast
begins to gradually retrograde back westward slightly. The front is
forecast to lift back north into the southeastern portion of the
area and stall out into Saturday. The best rain chances Friday night
will be across northeast North Carolina in the vicinity of the
boundary, then chances spread back north on Saturday as the front
shifts. The higher rain/storm chances on Saturday will be south of
the I-64 corridor where likely PoPs remain in the forecast.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 415 AM EDT Thursday...
Key Messages:
- Unsettled with above normal rain chances.
- Humid with average temperatures fairly close to normal.
A positively tilted trough will start to dip down into the mid
Mississippi Valley on Sunday, as the upper ridge remains
centered off the SE coast. This pattern remains fairly
consistent through the middle of next week, keeping a most SW
flow aloft in place. The stalled front won't move very much,
but it does become a bit more diffuse on Sunday so generally
should see rain chances focus in the aftn/evening rather than
all day. Variably cloudy and a bit warmer with highs in the mid
80s to around 90F. A similar setup persists through Wed, with at
least high chc PoPs each day focused primarily in the
aftn/evening (PoPs avg 45-55% SW to 35-45% NE). It remains humid
with dew pts in the 70s, but high temperatures remain in check,
generally in the mid 80s to around 90F so at least an extended
break from any excessive heat.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 135 PM EDT Thursday...
Showers and tstms will move across the area from west to east
this afternoon and evening, with flight restrictions likely in
heavy rain. Strong gusty winds will also be possible in the
strongest storms, especially across southern VA and NE NC
between ~18Z and ~00Z. The front will push farther S tonight as
drier air pushes in from the NW, with some local IFR-MVFR
restrictions still possible at ORF/PHF/ECG, mainly VFR to the
north.
Outlook: Mainly VFR/dry Friday over the north and central, with
flight restrictions possible mainly for ECG. The boundary lifts
back N Saturday with showers and tstms scattered to likely for
most areas. Sunday will see scattered, mainly aftn/evening
showers/storms.
&&
.MARINE...
As of 345 AM EDT Thursday...
Key Messages:
- A weak cold front crosses the northern waters today and
stalls near the VA/NC border this evening before pushing south
of the area on Friday.
Low pressure is centered over eastern Canada with a trailing front
extending to the south and southwest over the Mid-Atlantic states.
Winds have decreased from earlier this morning with SW flow now
generally 10-15 kt. Waves in the Ches Bay are 1-2 ft with seas 2-4
ft.
All SCA headlines have expired or been cancelled. Seas for the
northern coastal waters briefly built to ~5 ft but have since fallen
back to around 4 ft. The front makes slow SE progress today before
stalling across the SE third of the area this afternoon and evening.
Areas ahead of the front will see the potential for additional
showers and storms this afternoon with locally enhanced
winds/waves/seas in and around convective cells. The front is
expected to clear the region by early Friday with winds becoming
N or NE behind the boundary. This front is forecast to lift
back northward on Saturday with flow veering to SE. Weak
synoptic gradient will keep conditions below SCA thresholds
through the end of the period. The front will likely linger in
the region into early next week with the relative higher chances
for showers and storms focused over the southern half of the
area. Waves will average 1-2 ft in the bay with seas 2-3 ft well
into next week.
There is a moderate rip current risk for the northern beaches today
with a low risk for VA Beach and points S. Low rip risk at all
beaches on Friday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flood Watch until midnight EDT tonight for NCZ012>017-030>032-
102.
VA...Flood Watch until midnight EDT tonight for VAZ065-079-087-
095>098.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...JDM/LKB
SHORT TERM...AJB/LKB
LONG TERM...AJB/LKB
AVIATION...AJB/JDM/LKB
MARINE...RHRHazardous Weather Outlook National Weather Service Wakefield VA 104 PM EDT Thu Jul 18 2024 NCZ012-VAZ065-079-087-191715- Northampton-Mecklenburg-Brunswick-Greensville- 104 PM EDT Thu Jul 18 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... ...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ088-089-092-093-191715- Sussex-Surry-Southampton-Isle of Wight- 104 PM EDT Thu Jul 18 2024 ...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ060-061-067>069-078-080>086-512>516-518-520-191715- Prince Edward-Cumberland-Nottoway-Amelia-Powhatan-Lancaster- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Eastern King William-Eastern King and Queen- 104 PM EDT Thu Jul 18 2024 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. A few strong to thunderstorms will be possible this afternoon, capable of producing localized damaging wind gusts. Heavy rainfall may produce localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ066-090-523>525-191715- Lunenburg-James City-York-Newport News-Hampton/Poquoson- 104 PM EDT Thu Jul 18 2024 ...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>024-VAZ048-062-064-075>077-509>511-517-519-521-522-191715- Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Goochland- Caroline-Westmoreland-Richmond-Northumberland-Western Louisa- Eastern Louisa-Western Hanover-Western King William- Western King and Queen-Western Essex-Eastern Essex- 104 PM EDT Thu Jul 18 2024 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...This afternoon and tonight. Locally heavy rain will be possible through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ013>017-030>032-102-VAZ095>098-191715- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Eastern Currituck-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach- 104 PM EDT Thu Jul 18 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... ...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-191715- Maryland Beaches-Accomack-Northampton- 104 PM EDT Thu Jul 18 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
1256 PM EDT Thu Jul 18 2024
VAZ060-065-066-181745-
Lunenburg VA-Mecklenburg VA-Prince Edward VA-
1256 PM EDT Thu Jul 18 2024
...STRONG THUNDERSTORMS WILL IMPACT MECKLENBURG...SOUTHEASTERN PRINCE
EDWARD AND LUNENBURG COUNTIES THROUGH 145 PM EDT...
At 1256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charlotte Court House to near Redoak to
near Virgilina. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Buffalo Springs around 100 PM EDT.
Chase City around 105 PM EDT.
Kells Corner around 110 PM EDT.
Clarksville and Rehoboth around 115 PM EDT.
Victoria and Lunenburg around 125 PM EDT.
Boydton around 130 PM EDT.
Kenbridge around 135 PM EDT.
Other locations impacted by these storms include Bacons Fork,
Wilburn, Spanish Grove, Briery, Beechwood, Gills Corner, Arvins
Store, Finchley, Nutbush, and Finneywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3668 7870 3669 7865 3664 7856 3670 7865
3689 7849 3707 7844 3710 7850 3714 7853
3712 7824 3709 7822 3708 7817 3706 7817
3701 7808 3702 7801 3686 7802 3655 7823
3654 7873
TIME...MOT...LOC 1656Z 261DEG 29KT 3707 7860 3682 7864 3661 7883
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MRDPreliminary Local Storm Report
National Weather Service Wakefield VA
1259 PM EDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM Flash Flood 2 SE West Ocean City 38.33N 75.09W
07/18/2024 Worcester MD Broadcast Media
Picture of a flooded road near Ocean city
Inlet.
&&
HTPreliminary Local Storm Report
National Weather Service Wakefield VA
100 PM EDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM Flash Flood 1 SW West Ocean City 38.34N 75.12W
07/18/2024 Worcester MD Public
Report from mPING: Flooding/High Water.
&&
ButnerPreliminary Local Storm Report
National Weather Service Wakefield VA
113 PM EDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM Flash Flood 1 SW Ocean City 38.35N 75.08W
07/18/2024 Worcester MD Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
150 PM EDT Thu Jul 18 2024
VAZ065>067-079-080-181830-
Lunenburg VA-Mecklenburg VA-Nottoway VA-Dinwiddie VA-Brunswick VA-
150 PM EDT Thu Jul 18 2024
...STRONG THUNDERSTORMS WILL IMPACT MECKLENBURG...EASTERN
LUNENBURG...SOUTHERN NOTTOWAY...SOUTHWESTERN DINWIDDIE AND BRUNSWICK
COUNTIES THROUGH 230 PM EDT...
At 150 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blackstone to near South Hill to 7 miles
southeast of Clarksville. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Hill, Blackstone, Victoria, Lawrenceville, Kenbridge, McKenney,
Brodnax, Brunswick, La Crosse, Boydton, Alberta, Dundas, Fort
Barfoot, Gasburg, Ebony, Bacons Fork, Wilburn, Dolphin, Bowens
Corner, and Murdocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and southeastern Virginia.
&&
LAT...LON 3680 7834 3711 7819 3715 7772 3672 7765
3654 7791 3654 7858
TIME...MOT...LOC 1750Z 277DEG 23KT 3704 7808 3678 7816 3656 7846
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MRDPreliminary Local Storm Report
National Weather Service Wakefield VA
238 PM EDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM Flash Flood 3 SE Buffalo Junction 36.58N 78.59W
07/17/2024 Mecklenburg VA Dept of Highways
Route 723/Shiney Rock Road closed due to
water across roadway at Route 724/Lewis Mill
Road.
&&The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
12 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail was reported.
Trees were downed on Route 58 and blocking eastbound lanes.
Ping pong ball size hail was reported. Vehicles were damaged.
Numerous trees were downed across the City of Emporia. Several roads were blocked and power lines were downed.
Tree was downed and blocking one lane of Route 58 westbound.
Tree was downed.
Tree was downed and blocking the south lane on Interstate 95.
Trees were downed.
Tree was downed on the highway on Interstate 85 at Mile marker 49.
One inch tree limbs were broken. Shingles were blown off of a roof.
A sizable broken tree branch was downed onto a road. Tree was downed.
A severe storm impacted the Chesapeake Regional Airport damaging several aircraft. Four airplanes were dislodged from the tie down spaces while other aircraft sustained damage of varying degrees. The airport suffered minimal damage. The Luscombe was tossed into the maintenance hanger door and disabled the opening and closing mechanism.
Trees were downed along Hallmark Way.
Trees were downed at South Battlefield Boulevard. Power poles were downed. Battlefield Boulevard was closed from Hickory Road to Centerville Turnpike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204711, 1204728, 1204713, 1204719, 1204733, 1204731, 1204715, 1204722, 1204735, 1204740, 1204743, 1204751, 1204746, 1204744.